Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Milwaukee, WI

February 28, 2017Columbia County, Dane County, Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Feb 28, 2017, 9:42 AM CST for Columbia County, Dane County, Dodge County, Wisconsin. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 9:42 AM CST (15:42 UTC)
Expired
Feb 28, 2017, 10:30 AM CST
In force
48 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Columbia County, WI, Dane County, WI, Dodge County, WI

The radar

The Milwaukee radar (KMKX), 66 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 9:42 AM CSTHAIL 1Sun Prairie, WI
Feb 28, 10:06 AM CSTHAIL 0.25Lowell, WI
Feb 28, 10:06 AM CSTHAIL 0.75De Forest, WIHAIL COVERING GROUND
Feb 28, 10:06 AM CSTHAIL 0.75De Forest, WIHAIL COVERING GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS53 KMKX 281542
SVRMKX
WIC021-025-027-281630-
/O.NEW.KMKX.SV.W.0001.170228T1542Z-170228T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
942 AM CST TUE FEB 28 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southeastern Columbia County in south central Wisconsin...
  Northern Dane County in south central Wisconsin...
  Southwestern Dodge County in southeastern Wisconsin...

* Until 1030 AM CST

* At 941 AM CST, a severe thunderstorm was located near Waunakee, 
  moving northeast at 45 mph. An additional storm was located near 
  Sun Prairie.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Eastern Madison, Sun Prairie, Middleton, Beaver Dam, Waunakee,
  Windsor, Columbus, Deforest, Fall River, Dane, Arlington,
  Reeseville, Otsego, Richwood, Clyman, Lowell, Deansville, East
  Bristol, Morrisonville and Danville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 8961 4325 8969 4352 8878 4326 8868
TIME...MOT...LOC 1541Z 249DEG 41KT 4320 8955 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPM
3 follow-up statements
534 
WWUS53 KMKX 281555
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
955 AM CST TUE FEB 28 2017

WIC021-025-027-281630-
/O.CON.KMKX.SV.W.0001.000000T0000Z-170228T1630Z/
Columbia WI-Dane WI-Dodge WI-
955 AM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CST
FOR SOUTHEASTERN COLUMBIA...NORTHEASTERN DANE AND SOUTHWESTERN DODGE
COUNTIES...

At 954 AM CST, a severe thunderstorm was located over Deforest, or 
over Windsor. An additional severe thunderstorm was located south of 
Columbus. These storms are moving east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Eastern Madison, Sun Prairie, Beaver Dam, Waunakee, Windsor,
Columbus, Deforest, Fall River, Dane, Arlington, Reeseville, Otsego,
Richwood, Clyman, Lowell, Deansville, East Bristol, Morrisonville,
Danville and South Beaver Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4312 8941 4329 8956 4352 8878 4326 8868
TIME...MOT...LOC 1554Z 249DEG 41KT 4326 8935 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPM
515 
WWUS53 KMKX 281609
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1009 AM CST TUE FEB 28 2017

WIC025-281619-
/O.CAN.KMKX.SV.W.0001.000000T0000Z-170228T1630Z/
Dane WI-
1009 AM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DANE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4326 8868 4320 8901 4328 8901 4328 8936
      4329 8937 4330 8954 4352 8878
TIME...MOT...LOC 1609Z 249DEG 41KT 4332 8913 

$$

WIC021-027-281630-
/O.CON.KMKX.SV.W.0001.000000T0000Z-170228T1630Z/
Columbia WI-Dodge WI-
1009 AM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CST
FOR SOUTHEASTERN COLUMBIA AND SOUTHWESTERN DODGE COUNTIES...

At 1009 AM CST, a severe thunderstorm was located near Columbus,
moving east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Beaver Dam, Columbus, Fall River, Arlington, Reeseville, Otsego,
Richwood, Clyman, Lowell, Danville, South Beaver Dam and Leipsig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4326 8868 4320 8901 4328 8901 4328 8936
      4329 8937 4330 8954 4352 8878
TIME...MOT...LOC 1609Z 249DEG 41KT 4332 8913 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPM
403 
WWUS53 KMKX 281618
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1018 AM CST TUE FEB 28 2017

WIC021-027-281630-
/O.CON.KMKX.SV.W.0001.000000T0000Z-170228T1630Z/
Columbia WI-Dodge WI-
1018 AM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CST
FOR SOUTHEASTERN COLUMBIA AND SOUTHWESTERN DODGE COUNTIES...

At 1018 AM CST, a severe thunderstorm was located over Columbus,
moving east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Beaver Dam, Columbus, Fall River, Reeseville, Otsego, Clyman, Lowell,
Danville, South Beaver Dam and Leipsig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4330 8870 4328 8893 4328 8916 4333 8916
      4340 8919 4352 8878
TIME...MOT...LOC 1618Z 249DEG 41KT 4336 8900 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:45 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Feb 28, 3:45 AM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
345 AM CST Tue Feb 28 2017

.TODAY AND TONIGHT...Forecast confidence is Medium.

Ongoing showers and isold thunder associated with initial surge of
low level warm air and theta-e advection.  Expect these showers to
wane early as this initial surge moves off to the east.  However
atmosphere already reloading farther southwest for expected second
round of convection later this morning.  GFS and ECMWF show
weakening low level jet carrying across southern WI later this
morning.  Slightly steeper mid-level lapse rates are expected with
this second batch along with NAM MUCape approaching 500 j/kg. Strong
bulk shear can be expected later this morning so not impossible one
or two of these storms may deposit larger hail approaching 1 inch.
Widespread cloud cover should prevent this convection from becoming
surface-base.

Expect a lull in the convection for a time in the afternoon, but
enhanced synoptic scale forcing from left exit region along with
passing low level frontogenetical forcing associated with low
pressure will result in another batch of convection later this
afternoon into the evening.  The best chance for convection will be
in the southeast CWA.  At this point expect activity to remain
elevated, however with warm front flirting with far southeast corner
of WI, possible one or two of the storms could become surface based
and produce some damaging winds along with hail.

Strengthening low pressure will move from IL/WI border into lower
Michigan overnight tonight.  Increasing north winds in its wake
along with amplifying mid-level trof will pull colder air into
southern WI later in the night.  Expect areas of lighter stratiform
precipitation to increase across the area late tonight as mid-level
short wave approaches from the southwest.  Hence northern areas may
experience a changeover to mostly -sn by late tonight with some
minor accumulation.

.WEDNESDAY...Forecast Confidence...Medium to High

A potent shortwave is expected to move through on Wednesday.
Meanwhile, the elongated area of surface circulations will be
consolidating into a single strengthening low, with widespread
snow developing across the forecast area. Should be all snow
northwest at daybreak, with some rain southeast. Precip will
likely transition to all snow southeast by mid morning as colder
air continues to pour in from the northwest. 00Z NAM and ECMWF
really beefed up precip totals, so bumped up forecast as well. Did
not go as high as these two models, given somewhat lower GFS
totals and much lower Canadian totals. Blend of the various
solutions ended up pretty similar to GFS, giving 3-5 inches most
places by the time the snow winds down early evening.

.THURSDAY THOUGH MONDAY...Forecast Confidence...Medium

Still looks like a quick moving wave will pass through the region
on Thursday, bringing some light snow. Models still vary with the
track though, with the ECMWF and Canadian farther south and mainly
dry for southern Wisconsin, while the GFS and NAM take the low and
snow across the forecast area. Left pops at chance for now due to
the uncertainty. Should see temps near normal on Thursday.

High pressure will bring dry weather and some sunshine on Friday,
but temps will likely remain at or even a tad below normal due to
colder temps aloft and snow on the ground.

Warm advection Friday night as the high departs may bring a little
light snow the forecast area.

Milder temperatures are then expected for the weekend under
southerly low level flow. The Canadian is showing a little rain
Sunday, but otherwise it looks dry for the weekend.

Rain chances are likely to return by Monday as low pressure
approaches.

&&

.AVIATION/12Z TAFS/...

Expect cigs to continue to decrease through the early morning as
warm, moist air flows northward into southern Wi, associated with
approaching warm front. Cigs then likely to remain at MVFR levels or
lower much of the day and into tonight, however some breaks in the
low clouds may develop this afternoon in close proximity of warm
front.

&&

.MARINE...

Will post Small Craft Advisory for today, starting with new NSH
issuance.  Today will be a borderline event but thinking more than a
few gusts to 25 knots will affect lake surface today as pressure
gradient tightens.  Low level inversion will be shallow and should
allow those gustier winds to occasionally mix down to surface. With
lake surface temps in the upper 30s to lower 40s, will also have to
watch for dense fog development later today into tonight as warm,
moist air moves northward from the central MS Valley region.  A few
afternoon and evening thunderstorms may also produce some hail.

A strong surge of cold air behind passing low pressure will likely
produce more frequent wind gusts to Small Craft Advisory levels
later tonight into Wednesday.  This surge of colder air will end the
dense fog threat overnight.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 6 PM CST this evening for LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...MBK
Wednesday THROUGH Monday...DDV
Hazardous weather outlook, Feb 28, 4:20 AM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
420 AM CST Tue Feb 28 2017

WIZ046-047-051-052-056>060-062>072-011030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
420 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected later this morning and
afternoon. Thunderstorms are likely over southeast Wisconsin later
this afternoon and evening. There is a Marginal Risk of a severe
thunderstorm along and south of a line from West Bend and Port
Washington to Madison and Dodgeville. Large hail is the primary
risk however an isolated damaging wind event is possible this
afternoon and evening near the Illinois border.

Localized dense fog is possible today into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A wintry mix of rain and snow will change to snow Wednesday
morning. Snowfall of 2 to 5 inches is expected across most of the
area on Wednesday. Some of the snow will melt, however slushy
accumulations can be expected to cause deteriorating travel
conditions and slippery roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from later this morning into this
evening.

LMZ643>646-011030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
420 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Fog may become dense over the near shore waters this afternoon
into tonight.

There is a chance for thunderstorms from late morning through mid
afternoon. Thunderstorms are likely south of Port Washington
later this afternoon and evening. There is a Marginal Risk of a
severe thunderstorm producing large hail and damaging winds during
this time.

A Small Craft Advisory is in effect today for occasional wind
gusts to 25 knots and building waves.

Another Small Craft Advisory will likely be needed late tonight as
low pressure passes to the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Small Craft Advisory will be needed for Wednesday into Wednesday
night as colder air rides northwest winds across Lake Michigan.

www.weather.gov/mkx

mbk

In the hours before

Special weather statement, Feb 28, 8:54 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
854 AM CST TUE FEB 28 2017

WIZ062-063-281530-
Iowa-Dane-
854 AM CST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL IOWA AND WEST CENTRAL
DANE COUNTIES...

At 853 AM CST, a strong thunderstorm was located near Dodgeville.
Another developing thunderstorm was located near Blue Mounds. These
storms are moving northeast at 45 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Mount Horeb, Dodgeville, Mineral Point, Mazomanie, Black Earth,
Barneveld, Blue Mounds, Arena, Ridgeway, Linden, Cobb, Governor Dodge
St Park, Edmund, Pine Bluff, Blue Mound St Park, Blackhawk Lake Rec
Area and London.

LAT...LON 4303 9037 4316 9008 4315 9005 4316 9005
      4320 9000 4319 8992 4319 8986 4324 8980
      4324 8977 4325 8976 4298 8960 4283 9023
TIME...MOT...LOC 1453Z 243DEG 39KT 4299 9022

SPM
Special weather statement, Feb 28, 9:14 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
914 AM CST TUE FEB 28 2017

WIZ056-057-062-063-281545-
Columbia-Iowa-Sauk-Dane-
914 AM CST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTH
CENTRAL COLUMBIA AND NORTHERN DANE COUNTIES...

At 913 AM CST, a strong thunderstorm was located 8 miles southeast
of Spring Green, or 11 miles northeast of Dodgeville. An additional
storm was located near Cross Plains. These storms are moving
northeast at 40 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Madison, Sun Prairie, Middleton, Waunakee, Mount Horeb, Windsor,
Prairie Du Sac, Sauk City, Lake Wisconsin, Deforest, Cross Plains,
Lodi, Poynette, Mazomanie, Shorewood Hills, Black Earth, Maple Bluff,
Barneveld, Dane and Blue Mounds.

LAT...LON 4292 9002 4311 9013 4342 8939 4313 8917
TIME...MOT...LOC 1513Z 243DEG 36KT 4307 8996

SPM
Special weather statement, Feb 28, 9:37 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
937 AM CST TUE FEB 28 2017

WIZ057-058-063-281615-
Dodge-Columbia-Dane-
937 AM CST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIA...NORTHERN
DANE AND SOUTHWESTERN DODGE COUNTIES...

At 935 AM CST, a strong thunderstorm was located near Cross Plains,
or 7 miles northwest of Middleton. Another strong storm was located
near Sun Prairie. These storms are moving northeast at 50 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Eastern Madison, Sun Prairie, Middleton, Waunakee, Windsor, Columbus,
Deforest, Cross Plains, Fall River, Dane, Arlington, Otsego, East
Bristol, Morrisonville, Danville, Token Creek and Marxville.

LAT...LON 4306 8970 4323 8977 4345 8900 4324 8885
TIME...MOT...LOC 1535Z 249DEG 42KT 4318 8961

SPM
Local storm report, Feb 28, 9:42 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
942 AM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     HAIL             SUN PRAIRIE             43.18N 89.23W
02/28/2017  M0.50 INCH       DANE               WI   TRAINED SPOTTER

            SEVERAL REPORTS OF NICKEL TO QUARTER SIZE HAIL IN THE
            CITY.

&&

RSCHAAR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:55 AM CSTSmall Craft AdvisoryMKX11 hr
Feb 28, 8:54 AM CSTSpecial Weather StatementMKXIowa36 min
Feb 28, 9:14 AM CSTSpecial Weather StatementMKXDane31 min
Feb 28, 9:37 AM CSTSpecial Weather StatementMKXDane38 min
Feb 28, 9:58 AM CSTSpecial Weather StatementMKXSauk32 min
Feb 28, 10:08 AM CSTSevere Thunderstorm WarningMKXColumbia, Dodge52 min
Feb 28, 10:27 AM CSTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Ozaukee, Sheboygan, Washington63 min
Feb 28, 10:54 AM CSTSpecial Weather StatementMKXColumbia36 min
Feb 28, 10:55 AM CSTSpecial Marine WarningMKX65 min
Feb 28, 11:21 AM CSTSpecial Weather StatementMKXFond du Lac39 min
Feb 28, 11:23 AM CSTSpecial Weather StatementMKXSheboygan37 min
Feb 28, 11:54 AM CSTSpecial Weather StatementMKXSheboygan36 min
Feb 28, 12:54 PM CSTMarine Dense Fog AdvisoryMKX11 hr
Feb 28, 1:37 PM CSTWinter Weather AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 11 more28 hr
Feb 28, 2:15 PM CSTDense Fog AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 5 more9 hr
Feb 28, 3:04 PM CSTSmall Craft AdvisoryMKX36 hr
Feb 28, 5:16 PM CSTSpecial Weather StatementMKXGreen29 min
Feb 28, 5:26 PM CSTSpecial Weather StatementMKXKenosha, Racine49 min
Feb 28, 5:41 PM CSTSpecial Weather StatementMKXGreen34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.